Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 166, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 22, 2019, 5:41 PM MDT for Custer County, Pueblo County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2019, 5:41 PM MDT (23:41 UTC)
- Expired
- Jul 22, 2019, 6:15 PM MDT
- In force
- 34 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Custer County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 90 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 294 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
909
WUUS55 KPUB 222341
SVRPUB
COC027-101-230015-
/O.NEW.KPUB.SV.W.0166.190722T2341Z-190723T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
541 PM MDT Mon Jul 22 2019
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
East central Custer County in southeastern Colorado...
West central Pueblo County in southeastern Colorado...
* Until 615 PM MDT.
* At 541 PM MDT, a severe thunderstorm was located over Junkins Burn
Scar, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Junkins Burn Scar and Beulah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3812 10525 3821 10510 3811 10488 3797 10509
TIME...MOT...LOC 2341Z 309DEG 14KT 3815 10513
HAIL...1.25IN
WIND...60MPH
$$
Heavener1 follow-up statement
553
WWUS55 KPUB 230005
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
605 PM MDT Mon Jul 22 2019
COC027-101-230015-
/O.CON.KPUB.SV.W.0166.000000T0000Z-190723T0015Z/
Custer CO-Pueblo CO-
605 PM MDT Mon Jul 22 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR EAST CENTRAL CUSTER AND WEST CENTRAL PUEBLO COUNTIES...
At 605 PM MDT, a severe thunderstorm was located near Junkins Burn
Scar, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Southeastern Junkins Burn Scar and Beulah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3807 10515 3815 10499 3811 10488 3798 10507
TIME...MOT...LOC 0005Z 309DEG 14KT 3809 10504
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
HeavenerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:58 PM MDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 22, 2:58 PM MDT, 2 hours 43 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 258 PM MDT Mon Jul 22 2019 .SHORT TERM...(This evening through Tuesday) Issued at 257 PM MDT Mon Jul 22 2019 Storms this afternoon have been mainly focused over the mtns along the Continental Divide, with a few also over the Sangre de Cristo Mtns. The HRRR and NAM continue to show the focus for thunderstorms mainly staying over the mountains and high valleys this evening. However, they do have a few storms making their way out over the I- 25 corridor. The HRRR and NAM Nest shows the potential for heavy rain over the Hayden Pass and Spring burn scars this evening, so will have to monitor this possibility. By midnight, most or all of the convection is expected to end. There could be a few strong storms as well this evening, with hail and strong wind gusts. On Tue, the upper ridge center will be over eastern UT and far western CO. There will still be plenty of moisture over the area, and similar to today, the mtns and high valleys should see the most showers and thunderstorm activity. With the I-25 corridor and eastern plains probably not seeing any activity through at least midafternoon. By late afternoon a couple storms may try to move off the mtns and into the I-25 corridor, especially over El Paso County. Temps acrs the southeast plains on Tue are expected to be a little warmer, with highs in the 80s, with maybe some lower 90s, while the high valleys should mostly be in the lower 80s. .LONG TERM...(Tuesday night through Monday) Issued at 257 PM MDT Mon Jul 22 2019 .Tuesday night into Wednesday...Upper high over the Four Corners region begins to move southward. Flow aloft becomes more westerly on Wednesday with a shortwave moving across the northern Rockies. Precipitable waters decrease over the plains as surface high moves to the east and a weak lee trough develops. Still enough moisture for diurnal thunderstorms to develop over the mountains. Flow aloft remains northerly and thunderstorms will be less likely to move off of the mountains. Like the NBM grids with the higher PoPs and modest QPF as expect thunderstorms to be fairly widespread but with light QPF. Temperatures continue to increase over the plains to be near average. .Thursday...As the trough moves to the east into the northern High Plains, a weak cold front can may into the eastern plains. Weak upslope behind the front will increase low level moisture. Higher QPF along the eastern mountains in the NBM hints add the more abundant low level moisture along with an increase in moisture aloft. Temperatures remain near seasonal values. .Friday through Monday...Upper high drifts southward to be centered over Arizona. Flow aloft becomes more westerly with drier air aloft gradually moving into the region. Still enough moisture for diurnal convection to develop over the mountains. With westerly flow aloft, convection has a better chance of moving off of the mountains. Will have to watch for another weak cold front passage over the plains as the upper trough moves into the northern High Plains over the weekend. Upslope behind a cold front could bring increased moisture to the plains. -PGW-- && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 257 PM MDT Mon Jul 22 2019 KCOS could see some showers/tstms in the vicinity early this evening, otherwise VFR conditions are expected thru the next 24 hrs. KPUB could see some showers/tstms move close to the vicinity between about 02Z and 05Z, but chances look fairly low at this time. Otherwise, KPUB should see VFR conditions the next 24 hrs. KALS cloud see some showers/tstms in the vicininty through about 04Z this evening, and then again late Tue afternoon, otherwise VFR conditions are expected. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...28 LONG TERM...PGW AVIATION...28
Hazardous weather outlook, Jul 22, 11:01 AM MDT, 6 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1101 AM MDT Mon Jul 22 2019 COZ058>089-093>099-231715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1101 AM MDT Mon Jul 22 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms will develop across the mountains today, with a few storms moving off into the I-25 corridor late this afternoon and evening. The main threats with thunderstorms will be locally heavy rainfall, and lightning. One or two strong to severe storms will be possible along and west of I-25, where hail up to the size of half dollars, and wind gusts up to 60 mph will be possible with the more rapidly developing and intense storms. Flash flooding will be possible across the new burn scars today, particularly Hayden Pass, Junkins and Spring, if a stronger storm impacts these areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered to numerous thunderstorms will be possible each day over the mountains, with thunderstorm activity increasing for the southeast plains by mid to late week, as another front moves through the region. The main threat with thunderstorms each day will be locally heavy rainfall and lightning, with localized flash flooding possible on burn scars if they are directly impacted by a stronger storm. Some brief small hail and gusty winds up to 50 mph, will be possible with the stronger storms. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible across the southeast mountains and Interstate 25 corridor this afternoon and evening. 28/28
In the hours before
Special weather statement, Jul 22, 3:43 PM MDT, 1 hour 58 minutes before
Special Weather Statement National Weather Service Pueblo CO 343 PM MDT Mon Jul 22 2019 COZ078>080-222230- Wet Mountains between 6300 and 10000Ft CO- Wet Mountain Valley Below 8500 Ft CO-Wet Mountains above 10000 Ft CO- 343 PM MDT Mon Jul 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER COUNTY UNTIL 430 PM MDT... At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles west of Junkins Burn Scar, moving southeast at 5 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Silver Cliff and Rosita. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3813 10543 3818 10530 3803 10517 3795 10535 TIME...MOT...LOC 2142Z 335DEG 5KT 3810 10533 Heavener
Special weather statement, Jul 22, 4:07 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
407 PM MDT Mon Jul 22 2019
COZ078-079-222300-
Wet Mountains between 6300 and 10000Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
407 PM MDT Mon Jul 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FREMONT AND NORTH
CENTRAL CUSTER COUNTIES UNTIL 500 PM MDT...
At 407 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Junkins Burn Scar, moving southeast at 5 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Silver Cliff and Westcliffe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3811 10543 3820 10557 3826 10542 3826 10534
3818 10522
TIME...MOT...LOC 2207Z 314DEG 6KT 3817 10539
HeavenerLocal storm report, Jul 22, 4:33 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
433 PM MDT MON JUL 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM FUNNEL CLOUD 4 N WESTCLIFFE 38.19N 105.47W
07/22/2019 CUSTER CO TRAINED SPOTTER
TWO SPOTTERS REPORTED FUNNEL NEAR LAKE
DEWEESE.
&&Special weather statement, Jul 22, 5:02 PM MDT, 39 minutes before
Special Weather Statement National Weather Service Pueblo CO 502 PM MDT Mon Jul 22 2019 COZ072-078-222345- Wet Mountain Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- 502 PM MDT Mon Jul 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER COUNTY UNTIL 545 PM MDT... At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles south of Texas Creek, or 16 miles southeast of Hayden Pass Burn Scar, moving west at 5 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Westcliffe. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3826 10546 3816 10541 3811 10558 3822 10563 TIME...MOT...LOC 2302Z 071DEG 6KT 3818 10551 Heavener
Special weather statement, Jul 22, 5:26 PM MDT, 15 minutes before
Special Weather Statement National Weather Service Pueblo CO 526 PM MDT Mon Jul 22 2019 COZ078>080-083-086-230015- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Wet Mountain Valley Below 8500 Ft CO- Canon City Vicinity/Eastern Fremont County CO- Wet Mountains above 10000 Ft CO- 526 PM MDT Mon Jul 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO...SOUTHERN FREMONT...NORTHEASTERN CUSTER AND WEST CENTRAL PUEBLO COUNTIES UNTIL 615 PM MDT... At 526 PM MDT, Doppler radar was tracking a strong thunderstorm near Junkins Burn Scar, moving southeast at 20 mph. Heavy rain, penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Junkins Burn Scar, Beulah and Wetmore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3820 10530 3829 10515 3808 10489 3794 10513 TIME...MOT...LOC 2326Z 323DEG 19KT 3819 10519 mw
Local storm report, Jul 22, 5:27 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
527 PM MDT MON JUL 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TORNADO 4 N SILVER CLIFF 38.20N 105.46W
07/22/2019 CUSTER CO LAW ENFORCEMENT
CUSTER COUNTY SHERIFF OFFICE REPORTING POWER
LINES DOWN AND POSSIBLE PROPANE LEAK. TIME
ESTIMATED BY RADAR.
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:02 PM MDT | Special Weather Statement | PUB | El Paso | 28 min |
| Jul 21, 6:05 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 25 min |
| Jul 21, 6:28 PM MDT | Special Weather Statement | PUB | Las Animas | 47 min |
| Jul 21, 7:03 PM MDT | Special Weather Statement | PUB | Las Animas | 42 min |
| Jul 21, 7:08 PM MDT | Special Weather Statement | PUB | El Paso | 52 min |
| Jul 21, 8:01 PM MDT | Areal Flood Advisory | PUB | El Paso, Teller | 119 min |
| Jul 21, 8:04 PM MDT | Special Weather Statement | PUB | Las Animas | 26 min |
| Jul 21, 8:08 PM MDT | Special Weather Statement | PUB | Huerfano | 37 min |
| Jul 21, 8:16 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Jul 21, 8:25 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 31 min |
| Jul 21, 8:33 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Huerfano, Pueblo | 42 min |
| Jul 21, 8:48 PM MDT | Flash Flood Warning | PUB | Custer, Huerfano, Pueblo | 5 hr |
| Jul 21, 8:54 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero | 36 min |
| Jul 21, 8:58 PM MDT | Flash Flood Warning | PUB | Fremont | 3 hr |
| Jul 21, 9:08 PM MDT | Severe Thunderstorm Warning | PUB | Fremont | 52 min |
| Jul 21, 9:10 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Pueblo | 50 min |
| Jul 21, 9:12 PM MDT | Flash Flood Warning | PUB | Custer, Pueblo | 5 hr |
| Jul 21, 9:26 PM MDT | Severe Thunderstorm Warning | PUB | Fremont, Huerfano, Pueblo | 34 min |
| Jul 21, 9:38 PM MDT | Flash Flood Warning | PUB | Custer, Fremont, Huerfano, Otero, Pueblo | 3 hr |
| Jul 21, 9:38 PM MDT | River Flood Warning | PUB | El Paso | 8 hr |
| Jul 21, 9:38 PM MDT | Special Weather Statement | PUB | Las Animas | 37 min |
| Jul 21, 9:46 PM MDT | Areal Flood Advisory | PUB | Las Animas | 119 min |
| Jul 21, 11:01 PM MDT | Special Weather Statement | PUB | Chaffee | 29 min |
| Jul 22, 2:32 PM MDT | Special Weather Statement | PUB | Fremont | 43 min |
| Jul 22, 3:11 PM MDT | Special Weather Statement | PUB | Teller | 49 min |
| Jul 22, 3:43 PM MDT | Special Weather Statement | PUB | Custer | 47 min |
| Jul 22, 3:52 PM MDT | Areal Flood Advisory | PUB | El Paso, Teller | 96 min |
| Jul 22, 4:07 PM MDT | Special Weather Statement | PUB | Custer | 53 min |
| Jul 22, 4:29 PM MDT | Tornado Warning | PUB | Custer | 31 min |
| Jul 22, 4:59 PM MDT | Areal Flood Advisory | PUB | Custer, Fremont | 2 hr |
| Jul 22, 5:02 PM MDT | Special Weather Statement | PUB | Custer | 43 min |
| Jul 22, 5:22 PM MDT | Flash Flood Warning | PUB | Custer | 3 hr |
| Jul 22, 5:26 PM MDT | Special Weather Statement | PUB | Custer | 49 min |
| Jul 22, 5:41 PM MDT | Areal Flood Advisory | PUB | Custer, Pueblo | 3 hr |
| Jul 22, 5:54 PM MDT | Flash Flood Warning | PUB | Custer, Pueblo | 3 hr |
| Jul 22, 5:56 PM MDT | Tornado Warning | PUB | Custer, Pueblo | 21 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.